Wisconsin, 2010

Winter Storm in Wisconsin, December 3 to 4, 2010

December 3 to 4, 2010 · NWS MPX · 3 events in 3 counties and zones

A fast moving storm system, that remained fairly modest in terms of moisture, created a small band of very heavy snowfall across portions of central and southern Minnesota, as well as a small portion of west central Wisconsin. The highest snowfall totals occurred across a small portion of southern Minnesota from near Hutchinson to near Red Wing, and then three adjacent counties in west central…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A fast moving storm system, that remained fairly modest in terms of moisture, created a small band of very heavy snowfall across portions of central and southern Minnesota, as well as a small portion of west central Wisconsin. The highest snowfall totals occurred across a small portion of southern Minnesota from near Hutchinson to near Red Wing, and then three adjacent counties in west central Wisconsin, with totals of 6 to 8 inches. Snowfall ratios averaged around 15-1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 3, 1:34 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 3, 1:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CST FRI DEC 3 2010

.DISCUSSION...
WINTER STORM WARNINGS/ADVISORIES CONTINUE FOR MUCH OF OUR FORECAST
AREA THROUGH TONIGHT. HEAVY SNOW BAND HAD SETUP JUST SOUTH AND WEST
OF THE TWIN CITIES...AND SHOULD LIFT SOMEWHAT NORTHEAST OVER THE
TWIN CITIES AND AREAS SOUTH AND EAST TONIGHT. STORM TOTAL SNOW
ACCUMULATIONS BY SATURDAY MORNING SHOULD VARY FROM 5 TO 8 INCH RANGE
WITH LOCAL HIGHER AMOUNTS.  NORTH AND EAST OF THIS AREA...SNOW
ACCUMULATIONS WILL VARY FROM 2 TO 5 INCHES...WITH SNOW AMOUNTS
TAPERING OFF CONSIDERABLY OVER CENTRAL MN AND FAR NORTHEAST CORNER
OF OUR FORECAST AREA.

THE LATEST NAM40 MODEL...CONTINUE TO DEPICTED THE BEST FORCING OVER
WEST CENTRAL MN INTO NORTHERN IOWA. 700 MB OMEGA FIELD SHOWED THE
BEST LIFT MOVE EAST OVER INTO WESTERN WISCONSIN...THEN START TO
WEAKEN AFTER MIDNIGHT. BY SATURDAY MORNING...EXPECT SOME LIGHTER
ACCUMULATIONS GENERALLY AROUND AN INCH OR LESS OVER PARTS OF WEST
CENTRAL WISCONSIN THROUGH NOON...WITH ONLY LIGHT SNOW OR FLURRIES
ELSEWHERE.

THE EXTENDED FORECAST WILL BE MAINY COLD AND DRY...WITH AN UPPER
RIDGE BUILDING OVER THE WESTERN CONUS ALONG WITH A DEEP LONGWAVE
TROUGH OVER THE EASTERN HALF OF CONUS. NORTHWEST AIRFLOW WILL
PERSIST OVER THE UPPER MIDWEST THROUGH END OF THE WEEK...WITH VERY
WEAK WAVES CLIPPING NORTHERN MN AND NORTHERN WISCONSIN DURING THE
PERIOD.

THE UPPER RIDGE BY LATE IN THE WEEK...BEGINS TO FLATTEN OUT OVER
WESTERN TWO THIRDS OF THE NATION. ECMWF MODEL SHOWED A CLIPPER
SYSTEM MOVING INTO THE UPPER MIDWEST BY FRIDAY MORNING. TEMPS SHOULD
MODERATE SLIGHTLY UPWARD THURSDAY AND FRIDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/

NICE BANDS OF SN/+SN DEVELOPING ACROSS THE SW FA...WITH THE EXTENT
OF THE SNOW BANDS NW...ACROSS SE ND...WHICH WILL EVENTUALLY MOVE
EASTWARD ACROSS CENTRAL/SOUTHERN MN DURING THE AFTN. ONCE THERMAL
PROFILE SATURATES DUE TO THE -SN...EXPECT CEILINGS/VSBYS TO DROP
TO IFR/LIFR CONDITIONS RAPIDLY.

TIMING OF THE -SN AT STC/MSP REMAINS IN QUESTION DUE TO THE DRY
MID-LEVEL LAYER. HOWEVER...DUE TO THE STRENGTH OF THIS
SYSTEM...AND SHORT TERM MODELS PIN-POINTING A 20-21Z TIME FRAME
WHERE -SN BEGINS...WILL CONTINUE CURRENT TAF TIMING AT 20-21Z FOR
STC/MSP. RNH/EAU WILL BE THE LATEST IN TERMS OF -SN
DEVELOPING...AND IT MAY BE A SHARP CUTOFF BETWEEN MSP/RNH DURING
THE LATE AFTN WITH MODERATE/HEAVY SN AT MSP...BUT CONTINUE
3/4SM -SN AT RNH AFT 23Z. LATER SHIFTS CAN DETERMINE THE EXTENT OF
THE HEAVIER SNOW BANDS TO THE NE...PER LATEST RADAR IMAGERY.

THE BEST TIME PERIOD OF MODERATE/HEAVY SN FOR RWF WILL BE FROM
18-24Z...WITH A SLOW DECREASE DURING THE EVENING. FOR
AXN/STC/MSP...BEST SN OR +SN WILL BE NEAR THE 22-03Z TIME
FRAME. AFT 06-09Z...EXPECT THE SN/+SN TO DECREASE TO -SN OR
FLURRIES WITH CEILINGS SLOWLY LIFTING BETWEEN 12-18Z/04.

MSP...TIMING OF THE START OF -SN WILL BE FROM 20-21Z...WITH SN/+SN
DURING THE 22-03Z TIME FRAME. HIGH CONFIDENCE FOR LIFR/IFR
CEILINGS/VSBY FOR MSP BETWEEN 22 AND 06Z...WITH VSBY/CEILINGS
SLOWLY RISING DURING THE LATE MORNING HRS. WNDS WILL REMAIN FROM
THE ESE/E DURING THE AFTN/EVENING...THEN SLOWLY BECOMING E/NE AFT
06Z...THEN N/NW BETWEEN 12-15Z. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ANOKA-BLUE
     EARTH-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE
     SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-RAMSEY-RICE-SCOTT-
     SHERBURNE-SIBLEY-STEARNS-STEELE-TODD-WASECA-WASHINGTON-
     WATONWAN-WRIGHT.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BROWN-
     CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-POPE-REDWOOD-
     RENVILLE-STEVENS-SWIFT-YELLOW MEDICINE.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-
     MORRISON.

WI...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR PEPIN-PIERCE-
     ST. CROIX.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-POLK.

&&

JM/JLT
Hazardous weather outlook, Dec 3, 11:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1133 AM CST FRI DEC 3 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1133 AM CST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE TO SPREAD EAST OVER THE SOUTHWEST HALF OF
MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN. THE HEAVIEST SNOWFALL
WILL STAY SOUTH AND WEST OF THE INTERSTATE 94 CORRIDOR...AND JUST
NORTH AND EAST OF THE MINNESOTA RIVER VALLEY. THE EVENING COMMUTE IN
THE TWIN CITIES...COULD BE ADVERSELY IMPACTED...WITH VISIBILITIES
LOWERING TO LESS THAN A MILE AND ROAD BECOMING SNOW COVERED.

TOTAL SNOWFALL ACCUMULATIONS BY SATURDAY MORNING SHOULD RANGE FROM
5 TO 8 INCHES ACROSS PORTIONS OF MINNESOTA AND FAR WEST CENTRAL
WISCONSIN. LESSER AMOUNTS OF 2 TO 5 INCHES IS ANTICIPATED OVER
PARTS OF CENTRAL MINNESOTA AND WESTERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.  PLEASE RELAY THE REPORTS TO
YOUR NEAREST NATIONAL WEATHER SERVICE FORECAST OFFICE.

In the hours before

Local storm report, Dec 3, 12:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1203 PM CST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     SNOW             SPRINGFIELD             44.24N 94.98W
12/03/2010  E2.0 INCH        BROWN              MN   CO-OP OBSERVER

&&

DEVINNY
Local storm report, Dec 3, 12:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1210 PM CST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     SNOW             VESTA                   44.51N 95.41W
12/03/2010  E1.5 INCH        REDWOOD            MN   TRAINED SPOTTER

1110 AM     SNOW             GRANITE FALLS           44.81N 95.54W
12/03/2010  E1.0 INCH        CHIPPEWA           MN   TRAINED SPOTTER

1112 AM     SNOW             MORGAN                  44.42N 94.92W
12/03/2010  M0.8 INCH        REDWOOD            MN   TRAINED SPOTTER

            STARTED SNOWING ABOUT 930 AM

1124 AM     SNOW             LAMBERTON               44.23N 95.26W
12/03/2010  E1.0 INCH        REDWOOD            MN   TRAINED SPOTTER

1130 AM     SNOW             ST JAMES                43.98N 94.63W
12/03/2010  M1.5 INCH        WATONWAN           MN   TRAINED SPOTTER

1137 AM     SNOW             REDWOOD FALLS           44.54N 95.11W
12/03/2010  E2.0 INCH        REDWOOD            MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Dec 3, 12:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     SNOW             VESTA                   44.51N 95.41W
12/03/2010  E1.5 INCH        REDWOOD            MN   TRAINED SPOTTER

1110 AM     SNOW             GRANITE FALLS           44.81N 95.54W
12/03/2010  E1.0 INCH        CHIPPEWA           MN   TRAINED SPOTTER

1112 AM     SNOW             MORGAN                  44.42N 94.92W
12/03/2010  M0.8 INCH        REDWOOD            MN   TRAINED SPOTTER

            STARTED SNOWING ABOUT 930 AM

1124 AM     SNOW             LAMBERTON               44.23N 95.26W
12/03/2010  E1.0 INCH        REDWOOD            MN   TRAINED SPOTTER

1130 AM     SNOW             ST JAMES                43.98N 94.63W
12/03/2010  M1.5 INCH        WATONWAN           MN   TRAINED SPOTTER

1137 AM     SNOW             REDWOOD FALLS           44.54N 95.11W
12/03/2010  E2.0 INCH        REDWOOD            MN   TRAINED SPOTTER

1157 AM     SNOW             ST CLAIR                44.08N 93.86W
12/03/2010  M0.3 INCH        BLUE EARTH         MN   TRAINED SPOTTER

1203 PM     SNOW             SPRINGFIELD             44.24N 94.98W
12/03/2010  E2.0 INCH        BROWN              MN   CO-OP OBSERVER

&&

DEVINNY
Local storm report, Dec 3, 12:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     SNOW             NEW ULM                 44.31N 94.46W
12/03/2010  E1.0 INCH        BROWN              MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Dec 3, 12:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     SNOW             MANKATO                 44.17N 93.99W
12/03/2010  M1.0 INCH        BLUE EARTH         MN   BROADCAST MEDIA

            VISIBILITES COMMING DOWN SNOW INTENSITY BE3COMING
            MODERATE

&&

LRS
Local storm report, Dec 3, 1:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     SNOW             HUTCHINSON              44.89N 94.37W
12/03/2010  E1.0 INCH        MCLEOD             MN   TRAINED SPOTTER

&&

DEVINNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Pepin

When
December 3, 2:00 PM CST to December 4, 3:00 AM CST
Where
Pepin forecast zone
Reported by
COOP Observer
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 6 to 8 inches in the western one half of the county.

Winter Storm, Pierce

When
December 3, 2:00 PM CST to December 4, 3:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 6 inches in the western one half of the county.

Winter Storm, St. Croix

When
December 3, 3:00 PM CST to December 4, 3:00 AM CST
Where
St. Croix forecast zone
Reported by
COOP Observer
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 6 to 8 inches in the southern one half of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263840, 263841, 263838.